Opioid abuse causes acute and chronic effects on neurovascular system. The most common encountered acute neurovascular effect of opioids on central nervous system is ischemia which is more often observed with intravenous injection of the drugs in comparison to oral ingestion or inhalation. The suggested mechanisms for acute ischemia due to opioids are reversible vasospasm, vasculitis and embolic events.
Reversible vasospasm is the result of stimulation of mu-opioid receptors of the vascular smooth muscles. Immune mediated response to opioids or impurities causes vasculitis. Also embolization of small insoluble particles is a potential mechanism of ischemic events due to opioids. Globus pallidus and after that hippocampus and cerebellar water shed areas are the most commonly reported location of ischemic infarctions due to opioids. Chronic neurovascular abnormalities from opioid abuse are represented with diffuse, symmetric bilateral T2W hyper intensities in the subcortical and peri ventricular white mater which are secondary to microvascular ischemic changes [8, 9]. None of these findings due to opioids toxicity are observed in our patients.
MRI findings of lead encephalopathy due to regular ingestion of opium have not been reported to date. In our study, three patients (33.3%) showed abnormal MRI findings. Atre and colleagues reported encephalopathy due to Ayurvedic medicine with bilateral symmetric involvement of the parasagittal occipital, temporal, parietal and frontal lobes and a right cerebellar lesion. In the first patient of our study, the lesions dramatically resolved without chelation therapy. This may emphasize on the importance of cessation of lead exposure as the most effective treatment in lead encephalopathy .
Lead encephalopathy is usually associated with BLLs higher than 100 μg/dL; but, there are few reports of encephalopathy with levels even lower than 70 μg/dL . The minimum BLL in our study was 50 μg/dL and encephalopathy due to such low BLL might be due to the chronic nature of the toxicity. Lead encephalopathy can be seen even as low as 38 μg/dL in chronic cases suggesting demyelination process of lead toxicity . This might be in accordance with previous study of Bouldin et al. indicating cumulative brain lead exposure and the best predictor of the prevalence of demyelination .
Bilateral symmetric involvement of the thalami and lentiform nuclei were reported in two patients with abnormal signal in external capsule and subcortical white matter in one patient . Bilateral thalamic and T2-weighted high signal areas in the basal ganglia, posterior thalamus, pons, insula, and periventricular white matter have also been reported [11, 14]. In our patients, bilateral symmetric involvement of occipital, parietal and to a less extent, frontal and temporal lobes were observed. Gray matter, gray-white matter junction, and subcortical white matter were also affected.
Our patients' imaging results are similar to regular findings in posterior reversible encephalopathy syndrome (PRES) which is an acute neurotoxic state characterized by temporary neurological symptoms including acute headache, altered mental status, visual loss, and coma. PRES is mainly due to hypertension but other conditions including immunosuppression therapy, hypercalcemia, and chronic renal/hepatic failure can also lead to it. It is suggested that PRES is associated with endothelial damage and blood brain barrier (BBB) disruption .
Interestingly, organic lead is able to cross blood-brain barrier, accumulate in the brain tissue, and mimic or mobilize calcium ions. Lead can enter the brain not only by passive transport but also as the consequence of changed BBB permeability. “Leaky microvessels” following endothelial dysfunction in lead excitotoxicity and PRES have the same MRI findings .
The data obtained in the study, although limited by the number of patients, is interesting because the patients' encephalopathy improved after discontinuation of the contaminated opium. Response to treatment ruled out other opioid-related complications such as “chasing the dragon” or hypoxic encephalopathy in our patients.